announcement

Help someone with useful health advice.

Zinc Poisoning from Denture Cream

Zinc Poisoning from Denture Cream

Studies have indicated that one may become susceptible to zinc poisoning from denture cream use, especially when one has been using such creams for a long time. Scroll down to find out why prolonged use of a denture cream containing zinc may cause zinc poisoning.
Smita Pandit
Last Updated: Apr 9, 2018
Zinc is an essential trace mineral, which is why small amounts of zinc must be included in one's daily diet so as to promote optimal health. The uses of zinc are numerous, especially when it comes to chemical or industrial applications. Zinc is used for making various alloys, which in turn, are used while manufacturing a wide range of products such as plastics, inks, paints, soaps, batteries and cosmetics. However, excess of anything is bad, and this holds true for essential minerals such as zinc as well. Inhalation or ingestion of excessive amounts of zinc can cause zinc poisoning.
While people working in automotive or construction industries may be exposed to high amounts of zinc and are certainly susceptible to zinc toxicity, at times, zinc poisoning could be caused due to long term use of products containing zinc. Studies have revealed that the use of certain denture creams may make one susceptible to zinc poisoning. Given below is some information on the connection between the high incidence of zinc poisoning and use of denture creams, along with the symptoms and treatment of zinc poisoning.
Why is Zinc Used in Denture Creams?
Denture creams are used for holding the dentures at the right place. The adhesive helps to secure the dentures to the gums, and prevents them from slipping. While the adhesive may help in keeping the dentures in place, and secure a proper bite, studies have revealed that a variety of distressing symptoms may result from the use of some of the dental creams. Well, the dental creams that we are talking about, are the ones that contain zinc. Those who use denture creams with adhesive formulations that contain zinc, may end up ingesting zinc. The recommended daily intake of this mineral must range anywhere between 12 to 15 milligrams.
For those who follow a healthy diet, the body's requirements can be easily met through the dietary sources, which is why supplementation is only recommended if one is diagnosed with a zinc deficiency. This is the reason why, the long term use of dental creams that contain zinc, can make one susceptible to zinc poisoning. Zinc affects the absorption of copper, and most of the symptoms of zinc poisoning from dental cream use are attributed to the resultant copper deficiency.
Symptoms and Treatment of Zinc Poisoning
Zinc toxicity can lead to a copper deficiency (hypocupremia), which in turn, may give rise to neurological symptoms. One may experience symptoms such as paresthesia, tingling sensation, lack of balance or muscle weakness. In severe cases, one may have trouble walking, and could even suffer from a partial paralysis. Other symptoms that have been associated with zinc poisoning include abdominal pain, stomach cramps, diarrhea, nausea or vomiting. One could even suffer from convulsions, hypotension, joint pain or fever. The severity of the symptoms would depend on the time duration for which one has been using products that may be the source of zinc toxicity. One must therefore, exercise caution while buying denture creams or products that are suspected to contain zinc.
With the awareness about the possible zinc poisoning from denture cream use, many of the brands have come up with denture creams that don't have zinc as an ingredient. However, make sure to take a look at the label, before you purchase a denture cream. The better option would be to use well-fitting dentures. This way, you would not have to worry about the dentures slipping or rubbing against the gums. Thus, you can avoid using denture creams, and will no longer have to worry about the side effects associated with the use of denture creams.
There is a great need to be well informed about the side effects of dental products that you may be using. If you experience any strange sensations or health problems, discontinue using the product. Those who have been using denture creams, must have a thorough medical checkup immediately. Blood tests can help the doctors ascertain the levels of zinc as well as copper. Various other diagnostic tests would be required to find out if one is suffering from zinc poisoning symptoms.
Once the doctors are able to pinpoint the source of zinc poisoning and believe the use of denture creams as the underlying cause, the first thing one needs to do is stop using that particular denture cream. One can also switch to a brand that doesn't contain zinc. As far as the treatment is concerned, doctors may follow a symptomatic approach, and recommend the use of specific drugs for alleviating specific symptoms. Doctors may suction out the contents of the stomach while performing gastric lavage. Copper supplementation would be recommended so as to raise the levels of copper, and alleviate the symptoms that occur as a result of a copper deficiency.
Since studies have revealed that zinc toxicity may be caused due to long-term use of certain denture creams, the wise thing to do would be to refrain from using such creams. You should use dentures that fit you perfectly. If you do need to use denture creams, be sure to buy a cream that does not contain zinc. After all, prevention is always better than cure!